Cardiovascular Disease |

Ergotamine-Induced Tricuspid Valvulopathy Presenting as Recurrent Pleural Effusions FREE TO VIEW

Rachel Felber, MD; Hassan Bencheqroun, MD
Author and Funding Information

Eisenhower Medical Center, Rancho Mirage, CA

Chest. 2014;145(3_MeetingAbstracts):63A. doi:10.1378/chest.1836506
Text Size: A A A
Published online


SESSION TITLE: Cardiovascular Case Report Posters I

SESSION TYPE: Case Report Poster

PRESENTED ON: Sunday, March 23, 2014 at 01:15 PM - 02:15 PM

INTRODUCTION: Cafergot is an ergotamine commonly prescribed to treat migraine headaches. As a serotonin agonist, it works at 5-HT2B receptors to cause selective vasoconstriction. In this case, a 62 YO WF who had been taking Cafergot for 15 years developed sudden onset transudative recurrent pleural effusions, all common causes ruled out by negative cytology, chemistry, culture, and cell count. She eventually developed severe multiple valvulopathy, pulmonary hypertension, and congestive hepatopathy. This case is unique in its presentation with recurrent pleural effusions of unknown etiology, with delayed diagnosis of ergotamine-induced valvulopathy given its slow progression.

CASE PRESENTATION: A 62-year-old white female whose medical history included only quiescent rheumatoid arthritis on no treatment and migraines, who had a URI culture positive for Pseudomonas and Staph aureus. This was treated successfully with antibiotics. Subsequently, a recurrent effusion prompted three thoracenteses showing transudate with normal glucose and RF. Eventually, an indwelling catheter was placed. All common causes of effusion were ruled out: negative cytology and microbiology, no infectious or neoplastic parameters, and normal glucose levels. CA-125 level of 130U/mL prompted an abdominal CT that showed progressive liver cirrhosis, confirmed with transjugular hepatic biopsy, which was negative for malignancy or autoimmune process. Two months after catheter placement, she had recurrence of contralateral effusion with epigastric pain and lower extremity edema. After negative bronchoscopy, a thoracoscopy and pleurodesis were performed. Cardiac catheterization revealed increased pulmonary wedge pressure, and transthoracic echocardiogram demonstrated severe tricuspid regurgitation and mitral regurgitation and stenosis. The likely etiology of the recurrent effusions and congestive hepatopathy was felt to be valvular fibrosis induced by chronic Cafergot use. She had mitral and tricuspid valve replacements. One-year follow-up revealed no recurrence of dyspnea or pleural effusion.

DISCUSSION: This case suggests that use of chronic ergotamine alkaloid can cause severe fibrotic valvulopathy. Ergotamine-induced valvulopathy had been reported but remains little-known, its pathology poorly understood. Postulated pathophysiology is activation of 5-HT2B, which increases TGF-b activity to increase ECM material in the valvular interstitial cells, leading to fibroblast and smooth muscle cell proliferation. This results in restricted mobility and incomplete closure of leaflets in systole.

CONCLUSIONS: Physicians who prescribe long-term ergotamines should encourage regular follow-up with serial echocardiograms.

Reference #1: Smith SA, Wagonner AD, de las Fuentes L, Davila-Roman VG. Role of serotoninergic pathways in drug-induced valvular heart disease and diagnostic features by echocardiography. Journal of American Society of Echocardiography. 2009 Aug;22(8):883-9.

DISCLOSURE: The following authors have nothing to disclose: Rachel Felber, Hassan Bencheqroun

No Product/Research Disclosure Information




Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging & repositioning the boxes below.

Find Similar Articles
CHEST Journal Articles
PubMed Articles
  • CHEST Journal
    Print ISSN: 0012-3692
    Online ISSN: 1931-3543